Hypoglycaemia and other adverse effects of insulin-plus-glucose therapy for the management of hyperkalaemia in hospitalised adults: a scoping review
Date created: | Last Updated:
: DOI | ARK
Creating DOI. Please wait...
Description: Hyperkalaemia is a very common electrolyte disorder encountered in hospitalized patients and, if left untreated, may result in life-threatening cardiac arrhythmias. The treatment of hyperkalaemia includes shifting potassium into cells with intravenous insulin and glucose. Hypoglycaemia is a frequent complication of insulin therapy for hyperkalaemia, but this serious adverse effect has not yet been systematically reviewed and is probably under-appreciated. The proportion of patients who develop hypoglycaemia is as high as 75%. Many different treatment regimens have been proposed, which have variable effects on the reduction on [K+] and the risk of hypoglycaemia. Insulin can either be administered as an intravenous bolus or as a continuous infusion. Regardless of the regimen, insulin remains the most effective method of reducing serum K+ with average reductions of approximately 1.0 mM. One common regimen involves the intravenous bolus administration of 10 units of insulin together with 25 g of glucose (often as 50 ml of 50% dextrose water). The insulin concentrations needed to shift potassium into cells remain above the threshold concentration only transiently; however, it remains high enough to lower blood glucose (glycaemic concentrations) for a longer period, increasing the risk of hypoglycaemia. Most of the studies on which the recommended treatment regimens are based have been performed in small groups of patients with kidney failure who are treated with chronic haemodialysis. The majority of the studies used 25 g of glucose, with rates of hypoglycaemia ranging from 7% up to 75%. The risk for hypoglycaemia appears to increase with smaller doses of glucose and in patients with kidney failure. Poor kidney function increases the half-life of insulin, resulting in hypoglycaemia which typically occurs 1-3 hours after insulin administration. Insulins with shorter half-lives, such as lispro and aspart, may reduce the risk of hypoglycaemia in those patients with kidney disease. Patients with diabetes mellitus or higher pre-treatment blood glucose concentrations have a reduced risk of hypoglycaemia. Given the seriousness and the frequency of hypoglycaemia following insulin therapy, and the fact that this has not been comprehensively studied, we will conduct a systematic scoping review of this important complication, and of other adverse effects, of the treatment of hyperkalaemia.